Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 601, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2016, 8:56 PM CDT for 5 counties in Oklahoma. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 8:56 PM CDT (01:56 UTC)
- Expired
- Jul 6, 2016, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 47 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:10 PM CDT | TSTM WND DMG | Olustee, OK | GRAIN BIN BLOWN OVER AT D STREET AND W 5TH |
| Jul 6, 9:15 PM CDT | TSTM WND GST 59 | 3 S Altus, OK | |
| Jul 6, 9:30 PM CDT | TSTM WND GST 59 | 4 S Tipton, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2879 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
901
WUUS54 KOUN 070156
SVROUN
OKC055-057-065-075-141-070245-
/O.NEW.KOUN.SV.W.0601.160707T0156Z-160707T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIOWA COUNTY IN SOUTHWESTERN OKLAHOMA...
JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
NORTHWESTERN TILLMAN COUNTY IN SOUTHWESTERN OKLAHOMA...
GREER COUNTY IN SOUTHWESTERN OKLAHOMA...
HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...
* UNTIL 945 PM CDT
* AT 855 PM CDT...THE LEADING EDGE OF WINDS FROM A LINE OF SEVERE
THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF MANGUM TO 5 MILES NORTH OF DUKE TO 6 MILES SOUTH OF
ELDORADO...MOVING EAST AT 45 MPH. WINDS OVER 80 MPH HAVE BEEN
RECORDED NEAR ELDORADO.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
ALTUS...FREDERICK...HOBART...MANGUM...HOLLIS...GRANITE...SNYDER...
TIPTON...BLAIR...OLUSTEE...ELDORADO...LONE WOLF...MOUNTAIN PARK...
ROOSEVELT...GOTEBO...MANITOU...MARTHA...WILLOW...GOULD AND ELMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3500 9998 3512 9933 3512 9889 3511 9889
3482 9882 3434 9890 3432 9921 3437 9924
3438 9927 3440 9926 3441 9932 3446 9937
3444 9939 3437 9941 3442 9956 3438 9960
3438 9969 3458 9993 3456 10000
TIME...MOT...LOC 0155Z 260DEG 40KT 3496 9964 3475 9954 3438 9964
HAIL...1.00IN
WIND...80MPH
$$
..SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:52 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 6:52 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 PM CDT WED JUL 6 2016
.DISCUSSION...
00Z TAFS.
&&
.AVIATION...
Scattered storms are expected to move into western Oklahoma and
western north Texas. But as usual, the probability of one of
these storms affecting any specific TAF site is less than 50
percent at this point so will not include a TEMPO group in this
set. Away from storms, VFR conditions are expected.
&&
.PREV DISCUSSION... /issued 252 PM CDT WED JUL 6 2016/
DISCUSSION...
Forecast concerns for this update are focused upon ongoing
excessive heat over parts of north/central Oklahoma and prospects
for convection to spread east from west Texas this evening.
Current heat index values are occasionally reaching 110 degrees
from Kingfisher to Perkins and surrounding sites. Meanwhile 105 to
110 degree heat index values continue along a broad corridor from
western north Texas over much of Oklahoma. The Heat Advisory has
been expanded a bit on its western periphery and upgraded to an
Excessive Heat Warning over north/central Oklahoma. Will maintain
these headlines through Thursday, but influences from convection
tonight and/or any slight decrease in surface dewpoints could
dictate later adjustments.
Convection allowing models have shown a consistent signal for
scattered convection to originate within the deeply mixed boundary
layer over west Texas late this afternoon and spreading eastward
over western Oklahoma and western north Texas this evening. This
appears evident in satellite trends with deepening cumulus over
the southern Texas Panhandle and South Plains. With sufficient
steering flow and deep effective shear around 30 kt a threat of
severe/damaging wind gusts appears to exist with this activity as
it moves east of the 100th meridian around 00z.
Beyond these immediate hazards, ensemble confidence plots suggest
low confidence in the model blends through the weekend when a
front is expected to approach/impact the region. As of now, the
most likely timeframe for meaningful rainfall appears to be Friday
night/early Saturday favoring northern/northeastern Oklahoma.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 97 78 96 / 10 0 10 20
Hobart OK 77 103 79 99 / 40 0 0 20
Wichita Falls TX 79 101 79 100 / 20 0 0 10
Gage OK 76 105 74 97 / 40 0 10 30
Ponca City OK 80 99 78 93 / 20 10 10 30
Durant OK 77 95 78 95 / 10 0 0 10
&&
.OUN Watches/Warnings/Advisories...
OK...Excessive Heat Warning until 8 PM CDT Thursday for OKZ012-013-
018>020-024>026.
Heat Advisory until 8 PM CDT Thursday for OKZ006>008-011-016-017-
022-023-027>032-035>048-050>052.
TX...Heat Advisory until 8 PM CDT Thursday for TXZ083>090.
&&Hazardous weather outlook, Jul 6, 6:20 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 620 PM CDT WED JUL 6 2016 OKZ004>048-050>052-TXZ083>090-071015- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 620 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS THE TEXAS PANHANDLE...JUST EAST OF AMARILLO. AS SUNSET APPROACHES...A FEW OF THESE STORMS MAY MOVE INTO FAR WESTERN OKLAHOMA AND PERHAPS WESTERN NORTH TEXAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH. SMALL HAIL AND HEAVY DOWNPOURS WILL ALSO BE A CONCERN. STORM INTENSITY WILL DECREASE THROUGH THE LATE EVENING. IT'S POSSIBLE THAT A FEW STORMS MAY REACH THE INTERSTATE 35 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... A FRONT IS EXPECTED TO MOVE INTO OKLAHOMA FRIDAY AND SATURDAY INCREASING THUNDERSTORM CHANCES ACROSS THE AREA. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH CENTRAL OKLAHOMA. LOWER CHANCES FOR THUNDERSTORMS EXIST SUNDAY INTO EARLY NEXT WEEK. .HEAT... HEAT INDEX VALUES OF 105 TO 113 ARE EXPECTED AGAIN THURSDAY AFTERNOON. HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS ARE IN EFFECT. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 40 min |
| Jul 6, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Jackson, Kiowa, Tillman | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.